Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Topeka, KS

September 18, 2017Dickinson County, Kansas

NWS Topeka, KS issued this special weather statement at Sep 18, 2017, 7:21 PM CDT for Dickinson County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2017, 7:21 PM CDT (00:21 UTC)
Expired
Sep 18, 2017, 8:00 PM CDT
In force
39 min
Issued by
NWS Topeka, KS

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

489 
WWUS83 KTOP 190021
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
721 PM CDT MON SEP 18 2017
 
KSZ035-190100-
Dickinson-
721 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY
UNTIL 800 PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Carlton, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3889 9737 3889 9701 3866 9706 3871 9737
TIME...MOT...LOC 0019Z 279DEG 14KT 3880 9732 

$$

Skow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Sep 18, 6:26 PM CDT, 55 minutes earlier.

Area forecast discussion, Sep 18, 6:26 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
626 PM CDT Mon Sep 18 2017

...AVIATION UPDATE...

.SHORT TERM...(This evening through Tuesday)
Issued at 316 PM CDT Mon Sep 18 2017

Clouds are breaking out from west to east across the area as a
leading shortwave trof makes it exit eastward. Another weaker
wave is moving over western Kansas at this hour, and its axis
will likely be just to our east after midnight. A few models
suggesting an isolated shower or storm possible with this wave,
although the HRRR keeps much of it over central and southern
Kansas. Warmer temperatures already seen mixing down over western
and south central Kansas, and will be the main story for tomorrow
as those temps move eastward. Turning of the LLJ winds over this
front may generate a few storms toward morning over the eastern
counties, but again chances are low and have only carried a low
PoP at this time for that area. Biggest change will be the
temperatures tomorrow as the western areas hit middle 90s with
dewpoints in the 60s, and even in the east we rise to upper 80s
with dewpoints near 70, so it will feel quite warm and muggy
tomorrow as heat indicies near upper 90s to 100. One factor that
may help will be increasing winds, as breezy southwest winds of 15
to 20 with gusts to 30 develop tomorrow. Lows tonight fall into
the mid 60s.

.LONG TERM...(Tuesday night through Monday)
Issued at 316 PM CDT Mon Sep 18 2017

Wednesday time frame a weak boundary (hard to call it a cold
front) will likely push into the area during the day as an upper
level shortwave pivots through the Northern Plains around the main
low in Western Canada. Therefore, forcing for ascent resides
mainly to the north of the area. Also, per forecast soundings,
quality of moisture is likely not great in western portions of the
forecast area, but with higher dewpoints pooling along the
boundary as it slowly pushes southeast may come into play by late
in the day into early evening increasing MLCAPE values based on
some guidance up above 4,000 J/kg. Lack of deep layer shear along
with weak mid level lapse rates may be an inhibiting factor into
severe potential and coverage. So, probably just isolated to
scattered storms may form but with increasing isentropic lift into
the overnight time frame, associated with a weak LLJ, will keep
some showers going for the overnight period focused mainly into
the northern MO region extending back into very eastern portions
of the forecast area.

Quiet weather should prevail into the day Thursday until Saturday
late morning/afternoon time frame as a deep western CONUS trough
becomes more established and slowly shifts east drawing up gulf
moisture along a quasi-stationary/cold boundary on the eastern flank
of the trough.  Dynamics and Kinematic forcing don't look impressive
over the area, so any hazardous weather potential seems low, but
could be a wetter weekend overall.

Temps for the period will be upper 80s and low 90s for the week
before cooling back into the lower 80s over the weekend in
association with cloud cover and precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday)
Issued at 626 PM CDT Mon Sep 18 2017

There is some potential for elevated storms overnight, but models
seem to focus the better isentropic lift and moisture advection to
the southwest of the terminals. So chances do not look to be good
enough to include a mention in the forecast just yet. Chances for
LLWS also look to be weakening as the magnitude of the low level
jet is progged to be weaker than before. Opted to maintain a
mention at TOP where winds may be backed more and at MHK where low
level winds could still be a little stronger. Outside of any
thunderstorms impacting the terminals, conditions should be VFR
through the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Drake
AVIATION...Wolters
Hazardous weather outlook, Sep 18, 3:48 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
348 PM CDT Mon Sep 18 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-192100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
348 PM CDT Mon Sep 18 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A few thunderstorms are possible across the area tonight. The
main hazards would be lightning, and possibly some small hail and
gusty winds. Widespread severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Sep 18, 5:48 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
548 PM CDT MON SEP 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             CULVER                  38.97N 97.76W
09/18/2017  E1.75 INCH       OTTAWA             KS   STORM CHASER

0543 PM     TSTM WND GST     CULVER                  38.97N 97.76W
09/18/2017  E65.00 MPH       OTTAWA             KS   STORM CHASER

            REPORTED TREE LIMBS DOWN IN TOWN.

&&

WOLTERS
Local storm report, Sep 18, 5:55 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT MON SEP 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 ENE CULVER            39.00N 97.69W
09/18/2017  E0.88 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

WOLTERS
Special weather statement, Sep 18, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
721 PM CDT MON SEP 18 2017

KSZ035-190100-
Dickinson-
721 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY
UNTIL 800 PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Carlton, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3889 9737 3889 9701 3866 9706 3871 9737
TIME...MOT...LOC 0019Z 279DEG 14KT 3880 9732

Skow

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:21 AM CDTWind AdvisoryTOPClay, Cloud, Dickinson, Geary, Morris, Ottawa and 4 more16 hr

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.